Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

147 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for constipation

Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 15705 Questions

default
Posted on Thu, 10 Sep 2015 in Digestion and Bowels
Question: I am taking prescribed hydrocodone and have a constipation problem. What can I take for this other than taking a laxative every other day or so?
doctor
Answered by Dr. Michelle Gibson James 32 minutes later
Brief Answer:
fluids and fiber mainly

Detailed Answer:
HI, thanks for using healthcare magic

You can try to increase your fiber intake. Using laxatives so often isn't normally recommended because persistent use can actually cause constipation, they can stop the bowel from working well on its own.

Increasing fiber and fluid intake are recommended.

At least 5 servings of fruits and vegetables,this means with each main meal and with snacks. Whole grain foods are also important.
If it is difficult getting enough fiber from foods then using fiber supplements would help eg benefiber, metamucil, cetrucil

In terms of the fluids, at least 8 glasses of fluid daily unless there is a medical reason you cannot use this much (eg heart failure or kidney failure)
Caffeine drinks (coke, coffee, some teas) and alcohol are not included in fluids because they are diuretics (they cause the body to loose fluids).


Summary: (1) normally advised not to use laxatives do often because can cause constipation eventually because bowel stop working well on their own

(2)increase fluid intake unless there is a medical reason otherwise

(3)increase fiber intake,include fiber supplements if needed

I hope this helps, feel free to ask any other questions


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,  

Recent questions on  Hydrocodone

doctor1 MD

Hello. I have developed a fairly round rash on my right hip/thigh over a period of about a week. The lesion is roughly 2.5 -3 round, mildly itchy, dry and slightly scaley. While it is dry and slightly scaley it is not flaking. I don t have any other dermatological problems anywhere else on my body, and no allergies to speak of. The only medications I am currently taking are Benazepril, Pantoprazole, Gabapentin, and Hydrocodone and have been taking them consistently for over a year. Also no other environmental changes or illnesses to speak of. Also there has been no insect bite that I am aware of. I haven t tried any form of treatments as it is not painful, nor itchy enough to be concerned. As of right now it is just red, dry, slightly itchy and scaley.

doctor1 MD

I suffer from severe chronic pain and have been prescribed hydrocodone since I was 22, I am now 52. Less than a year ago my doctor of twelve years sent me a letter telling me he would no longer prescribe narcotics and was also declining from being my PCP. I was shocked and hurt. Confused. I called and asked why and was never given a reason, even when I went to administration and risk management. I am now in foreclosure of my ranch as I can not function and perform my chores involved for me to make my living. Any speculations you may have would be appreciated.

doctor1 MD

I have been taking Hydrocodone (Vicadin) for over 5 years to treat chronic pain. I am currently taking 2 10mg every 6 hours. I wish to stop taking this medication. What do you recommend as a substitute pain reliever? How should I discontinue the hydrocodone?

doctor1 MD

I have had Fibromyalgia since age 26/yrs. (I just turned 80/yrs. old 4/2014! Fibromyalgia is clearly the disease from hell ! About 2/yrs. ago, I saw an advertisement on tv for Requip {restless leg syndrome} & the symptoms were clearly me! I expected nothing from the Requip because I had taken Darvacet N-100 for 30/yrs. only to experience it being suddenly removed from the market! Why, I continue to take the Darvon all those yrs. is because I m severely allergic to ASA {swells my brain} with all the symptoms of a brain-stem stroke! This happened to me twice, because my Rhumatologist {sp} had Not listened to me & prescribed Dolabid after, I had clearly made it known of my severe allergy to aspirin! I ve been pleasantly surprised about the relief I receive from taking 1 Ultram {non-asa} + 2/Tylenol + 1/Requip but there are still times that I ve needed something stronger! My doctor gave me Hydrocodone which made me very ill from nausea. I just, now remembered, the pain relief I received after disc surgery{L-5} with Demerol combined w/ Vistarel & wondered if I would be out of line asking my doctor for Demerol APAP 100 mg. tablets?I m a retired nurse & the very thought of being rejected causes me to endure more pain than I should?Would you advise me to ask my doctor for Demerol Tabs? I was given Morphine tabs following Mesh Vaginal Sling Surgery & it, too make me very nauseated! ps: The surgery did Not work!

doctor1 MD

Is there any evidence that donepezil can cause a false negative with hydrocodone?

doctor1 MD

I think I have nerve pain from shingles . I cannot drive my car for so long without pain from my rear to my left leg to foot what meds do you recommend.

doctor1 MD

Have son 38 yers old. Ex wife committed suicide 3 years ago by hanging herself after being reeased from a rehab unit for Bi Polar and alcohol treatment. Left with 2 kids now 12 and 17. Married again and had 2 boys age 4 and 5. Divorced last week....